Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Phoenix, AZ

July 9, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2018, 3:40 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 35 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 3:40 PM MST (22:40 UTC)
Expired
Jul 9, 2018, 4:15 PM MST
In force
35 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 18 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:40 PM MSTTSTM WND DMG3 E East Mesa, AZDAMAGE TO A MOBILE HOME PARK. TIME ESTIMATED BY RADAR.
Jul 9, 3:44 PM MSTHAIL 0.753 W Apache Junction, AZDIME TO PENNY SIZED HAIL REPORTED NEAR BROADWAY AND SIGNAL BUTTE. POWER OUTAGE AS WELL.
Jul 9, 3:45 PM MSTTSTM WND DMG3 Ne Gilbert, AZREPORT OF DOWNED TREES AND PEA SIZED HAIL NEAR BASELINE AND GREENFIELD.
Jul 9, 3:50 PM MSTTSTM WND DMG1 N Mesa, AZCORRECTS TIME AND TYPE OF PREVIOUS NON-TSTM WND DMG REPORT FROM 1 N MESA. LARGE TREES DOWNED. TIME ESTIMATED BY RADAR.
Jul 9, 3:50 PM MSTHAIL 0.251 E East Mesa, AZPEA SIZED HAIL AT SOSSAMAN AND MAIN.
Jul 9, 3:50 PM MSTHAIL 0.254 Wnw Apache Junction, AZPEA SIZED HAIL REPORTED NEAR CRISMON AND UNIVERSITY.
Jul 9, 3:55 PM MSTTSTM WND DMG1 Nne Mesa, AZTREES DOWNED AND GARAGE DAMAGE. TIME ESTIMATED FROM RADAR.
Jul 9, 4:05 PM MSTTSTM WND DMG1 Nne Mesa, AZTREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
Jul 9, 4:05 PM MSTTSTM WND DMG4 W East Mesa, AZCARPORT DAMAGED.
Jul 9, 4:08 PM MSTTSTM WND DMG2 Ese Mesa, AZTREES OF 6 INCHES IN DIAMETER KNOCKED DOWN. PART OF THE ROOF OF A HOUSE PEELED BACK.
Jul 9, 4:10 PM MSTTSTM WND DMG1 Nne Mesa, AZ*** 1 INJ *** TREE FELL ONTO HOUSE, REQUIRED RESCUE OF ONE MALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS55 KPSR 092240
SVRPSR
AZC013-021-092315-
/O.NEW.KPSR.SV.W.0007.180709T2240Z-180709T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
340 PM MST MON JUL 9 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 415 PM MST.

* At 339 PM MST, a severe thunderstorm was located near East Mesa,
  moving west at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction,
  Fountain Hills, East Mesa, Granite Reef Dam, Falcon Field Airport,
  Salt River Indian Community, Lost Dutchman State Park, Usery
  Mountain Park, San Tan Village Mall and Freestone Park.

* This includes the following highways...
  US Highway 60 between mile markers 176 and 200.
  AZ Route 87 between mile markers 165 and 194.
  AZ Route 202 between mile markers 11 and 42, and between mile
  markers 52 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3349 11145 3328 11152 3329 11194 3367 11179
TIME...MOT...LOC 2239Z 097DEG 19KT 3340 11162 

HAIL...0.75IN
WIND...60MPH
 
$$

Hernandez
1 follow-up statement
716 
WWUS55 KPSR 092304
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
404 PM MST MON JUL 9 2018

AZC013-021-092315-
/O.CON.KPSR.SV.W.0007.000000T0000Z-180709T2315Z/
Maricopa AZ-Pinal AZ-
404 PM MST MON JUL 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR MARICOPA AND PINAL COUNTIES...

At 403 PM MST, a severe thunderstorm was located over Mesa, moving 
west at 20 mph. Downed trees have been reported in Mesa due to the 
storm. 

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, East Mesa, Mesa
Riverview Mall, Granite Reef Dam, Gilbert City Hall, Falcon Field
Airport, Downtown Mesa, Lost Dutchman State Park, Usery Mountain
Park, Superstition Springs Mall and Chandler City Hall.

This includes the following highways...
US Highway 60 between mile markers 177 and 200.
AZ Route 87 between mile markers 165 and 187.
AZ Route 202 between mile markers 11 and 42, and between mile markers
52 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3349 11145 3328 11152 3329 11194 3357 11182
TIME...MOT...LOC 2303Z 097DEG 19KT 3342 11178 

HAIL...0.75IN
WIND...60MPH
 
$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:05 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 9, 3:04 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
304 PM MST MON JUL 9 2018

AZZ547-549-555-557-558-092230-
Fountain Hills/East Mesa-Mazatzal Mountains-Apache Junction/Gold
Canyon-Rio Verde/Salt River-Pinal/Superstition Mountains-
304 PM MST MON JUL 9 2018

...A STRONG THUNDERSTORM WILL AFFECT GILA...MARICOPA AND PINAL
COUNTIES...

At 303 PM MST, a strong thunderstorm was located near Canyon Lake, or
13 miles northeast of Apache Junction, moving west at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sugarloaf Mountain, Saguaro Lake, Canyon Lake, Apache Lake, Salt
River Tubing Recreation Area, Lost Dutchman State Park and Tortilla
Flat.

This includes AZ Route 87 between mile markers 196 and 205.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3361 11122 3360 11122 3349 11123 3344 11160
      3372 11159
TIME...MOT...LOC 2203Z 095DEG 18KT 3354 11137

Hernandez
Special weather statement, Jul 9, 3:15 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST MON JUL 9 2018

AZZ541-542-545-547-092245-
New River Mesa-Cave Creek/New River-Deer Valley-Rio Verde/Salt River-
315 PM MST MON JUL 9 2018

...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY...

At 315 PM MST, a strong thunderstorm was located near Camp Creek, or
14 miles east of New River, moving west at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 223 and 241.
AZ Route 101 between mile markers 26 and 29.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3400 11175 3400 11162 3389 11156 3365 11206
      3395 11223 3397 11219 3402 11216 3405 11215
TIME...MOT...LOC 2215Z 079DEG 26KT 3397 11188

Hernandez
Local storm report, Jul 9, 3:27 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     DUST STORM       5 NNE PHOENIX MESA GATE 33.37N 111.62W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY DOWN TO 200 FEET NEAR CRISMON RD
            AND BASELINE RD.

&&
Local storm report, Jul 9, 3:31 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             2 WSW APACHE JUNCTION   33.40N 111.58W
07/09/2018  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            PEA SIZED HAIL NEAR MERIDAN RD AND SOUTHERN
            AVE.

&&
Local storm report, Jul 9, 3:37 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     DUST STORM       PHOENIX MESA GATEWAY AI 33.31N 111.66W
07/09/2018                   MARICOPA           AZ   AWOS

            VISIBILITY DOWN TO ONE QUARTER MILE.

&&
Special weather statement, Jul 9, 3:37 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
337 PM MST MON JUL 9 2018

AZZ547-549-557-558-092315-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
337 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
415 PM MST...

At 336 PM MST, Doppler radar was tracking a strong thunderstorm near
Canyon Lake, or 9 miles southeast of Sugarloaf Mountain, moving west
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sugarloaf Mountain, Saguaro Lake, Canyon Lake, Goldfield Ranch, Fort
McDowell and Tortilla Flat.

This includes AZ Route 87 between mile markers 195 and 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3365 11129 3344 11134 3362 11169 3381 11160
TIME...MOT...LOC 2236Z 084DEG 16KT 3359 11142

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:12 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa48 min
Jul 8, 5:48 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 8, 5:52 PM MSTFlash Flood WarningPSRMaricopa113 min
Jul 8, 6:21 PM MSTSpecial Weather StatementPSR39 min
Jul 8, 8:02 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal118 min
Jul 8, 8:05 PM MSTSpecial Weather StatementPSRPinal55 min
Jul 8, 8:48 PM MSTDust Storm WarningPSRPinal42 min
Jul 8, 8:50 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal25 min
Jul 8, 9:04 PM MSTDust Storm WarningPSRMaricopa, Pinal56 min
Jul 8, 9:15 PM MSTSpecial Weather StatementPSRMaricopa60 min
Jul 8, 9:35 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 8, 9:41 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Jul 8, 9:43 PM MSTDust Storm WarningPSRMaricopa62 min
Jul 8, 9:47 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Jul 8, 9:50 PM MSTSpecial Weather StatementPSR55 min
Jul 8, 10:09 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 8, 10:44 PM MSTDust Storm WarningPSRMaricopa, Yuma61 min
Jul 8, 11:12 PM MSTDust Storm WarningPSRYuma63 min
Jul 9, 12:03 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma57 min
Jul 9, 12:50 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma55 min
Jul 9, 3:38 AM MSTSpecial Weather StatementPSR52 min
Jul 9, 2:21 PM MSTSevere Thunderstorm WarningPSRPinal24 min
Jul 9, 2:45 PM MSTFlash Flood WarningPSRPinal3 hr
Jul 9, 2:46 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Jul 9, 2:49 PM MSTDust Storm AdvisoryPSRPinal56 min
Jul 9, 2:56 PM MSTSpecial Weather StatementPSRPinal34 min
Jul 9, 3:01 PM MSTSevere Thunderstorm WarningPSRPinal29 min
Jul 9, 3:04 PM MSTSpecial Weather StatementPSR26 min
Jul 9, 3:15 PM MSTSpecial Weather StatementPSR30 min
Jul 9, 3:17 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal28 min
Jul 9, 3:19 PM MSTDust Storm WarningPSRMaricopa, Pinal26 min
Jul 9, 3:23 PM MSTFlash Flood WarningPSRMaricopa, Pinal103 min
Jul 9, 3:29 PM MSTSevere Thunderstorm WarningPSRPinal31 min
Jul 9, 3:34 PM MSTFlash Flood WarningPSRPinal3 hr
Jul 9, 3:37 PM MSTSpecial Weather StatementPSR38 min
Jul 9, 3:45 PM MSTDust Storm WarningPSRMaricopa, Pinal30 min
Jul 9, 3:48 PM MSTSpecial Weather StatementPSR42 min
Jul 9, 3:51 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 3:57 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 9, 3:59 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 4:11 PM MSTDust Storm AdvisoryPSRMaricopa34 min
Jul 9, 4:13 PM MSTDust Storm WarningPSRMaricopa, Pinal62 min
Jul 9, 4:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Jul 9, 4:28 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 9, 4:31 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 9, 4:33 PM MSTSevere Thunderstorm WarningPSRPinal25 min
Jul 9, 4:44 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 4:47 PM MSTAreal Flood AdvisoryPSRMaricopa118 min
Jul 9, 4:50 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 9, 4:55 PM MSTDust Storm AdvisoryPSRMaricopa65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.